Kentucky, 2014

Damaging Wind in Kentucky, June 10, 2014

June 10, 2014 · NWS ILN · 1 event in 1 county or zone

A disturbance interacted with a moist airmass across the region, producing thunderstorms across the area. Some of these storms were capable of producing damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A disturbance interacted with a moist airmass across the region, producing thunderstorms across the area. Some of these storms were capable of producing damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 10, 3:54 PM EST, 2 hours 1 minute earlier.

Area forecast discussion, Jun 10, 3:54 PM EST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
454 PM EDT TUE JUN 10 2014

.SYNOPSIS...
A MID LEVEL TROUGH OVER THE MIDDLE MISSISSIPPI VALLEY WILL GRADUALLY
WEAKEN AS IT MOVES EASTWARD OVER THE NEXT COUPLE DAYS. UNSETTLED
WEATHER WILL PERSIST ACROSS THE OHIO VALLEY AS THIS FEATURE
INTERACTS WITH A MOIST AIR MASS OVER THE REGION. A COLD FRONT
WILL CROSS THE REGION ON FRIDAY...WITH DRIER CONDITIONS SETTLING IN
BEHIND IT FOR THE START OF THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
LATE AFTERNOON SURFACE OBSERVATIONS SHOW A WARM FRONT DRAPED
ALMOST RIGHT ALONG THE OHIO RIVER BETWEEN OHIO AND
KENTUCKY...STRETCHING WESTWARD INTO SOUTHERN INDIANA. MEANWHILE A
VERTICALLY STACKED LOW PRESSURE SYSTEM REMAINS CENTERED OVER
MISSOURI. AS THIS SYSTEM SLOWLY DRIFTS NORTHEASTWARD TOWARD THE
GREAT LAKES TONIGHT...OUR CWA WILL REMAIN IN THE WARM SECTOR WITH
PLENTIFUL MOISTURE TRANSPORT WORKING INTO THE AREA STARTING THIS
EVENING AND CONTINUING INTO THE OVERNIGHT.

LOW CLOUDS HAVE BEEN LIMITING DAYTIME HEATING AND DESTABILIZATION
ACROSS THE NORTHERN HALF OF THE ILN CWA (WHERE TEMPS HAVE BEEN IN
THE UPPER 60S TO LOWER 70S)...BUT LATEST LAPS ANALYSIS SHOWS AN
INCREASE IN SBCAPE ACROSS OUR SOUTHERN COUNTIES OVER THE PAST FEW
HOURS WHERE THERE HAVE BEEN FEWER CLOUDS (AND TEMPS HAVE RISEN
INTO THE LOW TO MID 80S). LATEST HI-RES MODEL GUIDANCE CONTINUES
TO SHOW STORMS DEVELOPING ALONG THE WARM FRONT THIS EVENING...AFFECTING
MAINLY OUR SOUTHERN COUNTIES. 0-6 KM BULK SHEAR MAGNITUDE AROUND
40 KTS MAY SUPPORT A FEW ORGANIZED ROTATING STORMS...AND 0-1 KM
BULK SHEAR WILL INCREASE TO AROUND 20-30 KTS IN OUR SOUTH.
COMBINED WITH FAIRLY LOW LCL HEIGHTS AND THE FRONTAL BOUNDARY IN
OUR AREA...THIS MAY RESULT IN AN ISOLATED TORNADO THREAT BUT
MEAGER INSTABILITY WILL BE A LIMITING FACTOR. A FEW STORMS THIS
EVENING MAY ALSO PRODUCE SOME GUSTY WINDS. THE GENERAL TIME FRAME
FOR ANY STRONG STORMS APPEARS TO BE BETWEEN 7-10 PM...BUT A
STRENGTHENING LLJ WILL ALLOW FOR CONTINUED SHOWERS AND
THUNDERSTORMS ACROSS OUR AREA OVERNIGHT. HEAVY RAIN AND LOCALIZED
FLOODING WILL BE A POSSIBILITY AS PW/S WILL BE AROUND 150-170
PERCENT OF NORMAL AND MOISTURE TRANSPORT WILL BE FAIRLY STRONG
OVER THE ILN AREA. THE MAIN AREA OF SHOWER AND THUNDERSTORM
ACTIVITY WILL EVENTUALLY LIFT NORTH OF THE AREA BY LATE TONIGHT.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
CLOSED MID LEVEL LOW WILL BECOME ABSORBED INTO A SHORTWAVE ON
WEDNESDAY AS IT LIFTS NORTHEASTWARD INTO THE GREAT LAKES. THE MAIN
H5 TROUGH WILL THEN MOVE ACROSS THE OHIO VALLEY WEDNESDAY INTO
WEDNESDAY NIGHT. WITH PLENTY OF MOISTURE STILL OVER THE
AREA...FAVORABLE INSTABILITY ONCE THE BOUNDARY LAYER
DESTABILIZES...AND SOME UPPER LEVEL FORCING AS THE TROUGH MOVES
THROUGH...SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH THE
DAY. CANNOT RULE OUT A FEW STRONG STORMS IN THE AFTERNOON WITH
TEMPS CLIMBING INTO THE MID 70S TO NEAR 80. CURRENT THINKING (IN
LINE WITH THE SPC DAY 2 OUTLOOK) IS THAT THE GREATEST THREAT WOULD
BE ACROSS OUR EAST WHERE INSTABILITY AND SHEAR ARE EXPECTED TO BE
A BIT STRONGER. AS THE MID-LEVEL TROUGH GRADUALLY SHIFTS
EASTWARD...CONVECTIVE CHANCES WILL ALSO START TO DECREASE FROM
WEST TO EAST GOING INTO THURSDAY.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
SURFACE LOW MOVING NE AND AWAY FROM FORECAST AREA THURSDAY WILL KEEP
OHIO VALLEY IN SOUTHERLY FLOW AND IN A CONTINUED THREAT FOR SHOWERS
AND THUNDERSTORMS. UPPER LEVEL L/W WILL CROSS OHIO VALLEY TO THE
EAST DURING THE MORNING HOURS AND PRIMARILY LIMIT THE SHOWERS AND
POTENTIAL THUNDERSTORMS TO THE EASTERN CWA. A COLD FRONT WILL CROSS
THE REGION EARLY FRIDAY AND MARK THE END OF THE SHOWER
THREAT...STARTING THURSDAY OVERNIGHT IN THE NORTHWEST.

FRIDAY WILL SEE A DRYING TREND WITH THE COOLEST TEMPERATURES OF THE
FORECAST...IN THE 70S FOR HIGHS. OVERNIGHT LOWS IN THE 50S WILL ALSO
MARK THE MINIMUM DURING THE FORECAST...WITH SOME LOWER 60S POSSIBLE
SOUTH OF THE OHIO RIVER. THESE OVERNIGHT TEMPS WILL OCCUR WITH A
CLEARING SKY AND LIGHT WINDS AS A SURFACE HIGH SETTLES OVER THE
REGION.

THE HIGH WILL SLIDE EAST ON SATURDAY AND MARK A GRADUAL TURNING OF
WINDS TO THE SOUTH AND A GRADUAL INCREASE IN BOTH DAYTIME HIGHS AND
NIGHTTIME LOWS. HIGHS ON SATURDAY WILL START TO CREEP BACK INTO THE
UPPER 70S AND LOWER 80S...TO REACH THE MID AND UPPER 80S BY THE END
OF THE FORECAST PERIOD. LOWS WILL JUMP BACK INTO THE MID 60S SUNDAY
NIGHT AND BUILD A DEGREE OR TWO ON EACH SUCCESSIVE NIGHT WITH AN
INCREASINGLY MOIST AIRMASS. THE THREAT FOR SHOWERS WILL BE SLIGHT ON
SUNDAY AND INCREASE TO THE CHANCE CATEGORY MONDAY ONWARDS. THE FOCUS
WILL BE ON NORTHWEST CWA MAXIMIZING ON TUESDAY WITH A FRONTAL
PASSAGE SHEARING OUT AND BECOMING STATIONARY OVER NORTHERN OHIO.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
LOW CLOUDS ACROSS THE REGION NORTH OF A NEARLY STATIONARY BOUNDARY
NEAR THE OHIO RIVER SHOULD THIN AND LIFT TO VFR OVER THE NEXT
SEVERAL HOURS. FEW STORMS COULD DEVELOP AFTER 21Z BUT AT THIS
TIME EXPECT LOW COVERAGE. BETTER COVERAGE OF SHOWERS AND STORMS
WILL COME AFTER 00Z AS AN UPPER DISTURBANCE MOVES NORTHEAST
TOWARDS THE AREA WHICH WILL ALSO HELP PUSH THE BOUNDARY NORTH
ACROSS THE REGION OVERNIGHT. HAVE ALLOWED FOR SEVERAL HOURS WITH
PRECIPITATION AND AT LEAST OCCASIONAL LOWER VISIBILITIES/CEILINGS.
MOISTENING LOW LEVELS WILL LEAD TO PREVAILING MVFR CEILINGS WHICH
WILL LIKELY DROP TO IFR CLOSE TO 12Z AT MOST SITES. EXPECT LOWER
CLOUDS TO LIFT LATE IN THE TAF PERIOD. THERE COULD BE ADDITIONAL
SHOWER AND THUNDERSTORM DEVELOPMENT AT THAT POINT AS WELL. BUT
PROBABILITY WAS TOO LOW TO INCLUDE IN FORECAST THAT FAR OUT IN
TIME.

OUTLOOK...THUNDERSTORMS POSSIBLE WEDNESDAY AND THURSDAY
AFTERNOON/EVENING AND THEN AGAIN ON FRIDAY. MVFR CEILINGS AND
VISIBILITIES POSSIBLE LATE WEDNESDAY NIGHT AND THURSDAY MORNING.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...KURZ
NEAR TERM...KURZ
SHORT TERM...KURZ
LONG TERM...FRANKS
AVIATION...
Hazardous weather outlook, Jun 10, 4:07 PM EST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
507 PM EDT TUE JUN 10 2014

INZ050-058-059-OHZ026-034-035-042>046-051>056-060>065-073-074-112115-
WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-
UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-
PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-ROSS-HOCKING-
507 PM EDT TUE JUN 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ066-073>075-080-KYZ089>100-OHZ070>072-077>082-088-112115-
FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-
KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-
BUTLER-WARREN-CLINTON-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-
SCIOTO-
507 PM EDT TUE JUN 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...SOUTH CENTRAL OHIO AND SOUTHWEST
OHIO.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE
REGION THIS EVENING. FAVORABLE WIND PROFILES THROUGH THE ATMOSPHERE
MAY ALLOW A FEW STRONG STORMS TO DEVELOP WITH GUSTY WINDS AND AN
ISOLATED TORNADO AS THE MAIN THREATS. IN ADDITION...SOME STORMS
THIS EVENING AND OVERNIGHT MAY BE CAPABLE OF PRODUCING HEAVY
RAINFALL...WHICH COULD LEAD TO SOME LOCALIZED MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

KURZ

In the hours before

Special weather statement, Jun 10, 4:38 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
538 PM EDT TUE JUN 10 2014

KYZ094-095-102215-
OWEN KY-GRANT KY-
538 PM EDT TUE JUN 10 2014

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN GRANT AND OWEN COUNTIES
THROUGH 615 PM EDT...

AT 536 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
MONTEREY...MOVING NORTHEAST AT 25 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
ONE HALF INCH DIAMETER HAIL...
VERY HEAVY RAIN...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...OWENTON.

ALSO...HARMONY...MONTEREY...GRATZ...BEECHWOOD...ELMER DAVIS LAKE...
NATLEE...ELK LAKE...NEW COLUMBUS...CORINTH AND LONG RIDGE ARE NEAR
THE PATH OF THIS STRONG THUNDERSTORM.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3835 8487 3837 8488 3838 8490 3842 8489
      3843 8493 3842 8495 3844 8497 3866 8485
      3852 8449 3849 8456 3836 8471 3833 8479
Special weather statement, Jun 10, 5:12 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
612 PM EDT TUE JUN 10 2014

KYZ092-094>096-102245-
KENTON KY-OWEN KY-PENDLETON KY-GRANT KY-
612 PM EDT TUE JUN 10 2014

...A STRONG THUNDERSTORM WILL AFFECT GRANT...PENDLETON...EASTERN OWEN
AND EXTREME SOUTHERN KENTON COUNTIES THROUGH 645 PM EDT...

AT 610 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR CHERRY
GROVE...MOVING NORTHEAST AT 25 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...
VERY HEAVY RAIN...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...WILLIAMSTOWN...DRY
RIDGE AND FALMOUTH.

ALSO...CHERRY GROVE...MARCUS...STEWARTSVILLE...MORGAN...WILLIAMSTOWN
LAKE...GOFORTH...KNOXVILLE...SHERMAN...NORTHCUTT AND GENE SNYDER
AIRPORT ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3855 8473 3883 8458 3876 8426 3853 8445
      3853 8447 3850 8449 3850 8452 3848 8457
Special weather statement, Jun 10, 5:51 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
651 PM EDT TUE JUN 10 2014

KYZ096>100-OHZ078-079-081-102330-
LEWIS KY-MASON KY-PENDLETON KY-ROBERTSON KY-BRACKEN KY-ADAMS OH-
BROWN OH-CLERMONT OH-
651 PM EDT TUE JUN 10 2014

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN CLERMONT...
SOUTHERN BROWN...SOUTHWESTERN ADAMS...BRACKEN...ROBERTSON...
NORTHEASTERN PENDLETON...MASON AND WESTERN LEWIS COUNTIES THROUGH 730
PM EDT...

AT 650 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM BERLIN TO 29 MILES SOUTH OF BLUE LICKS BATTLEFIELD...
MOVING EAST AT 30 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...
ONE HALF INCH DIAMETER HAIL...
VERY HEAVY RAIN...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...MOUNT OLIVET...
BROOKSVILLE...AUGUSTA...GEORGETOWN...RIPLEY...MAYSVILLE...
TOLLESBORO...WEST UNION AND MANCHESTER.

ALSO...HITTVILLE...FELICITY...WOOLCUTT...MITCHELLS MILL...BLUE LICKS
BATTLEFIELD...ROCK SPRINGS...BURIKA...UTOPIA...PARINA AND STONEWALL
ARE NEAR THE PATH OF THIS LINE OF STRONG THUNDERSTORMS.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

LAT...LON 3839 8341 3838 8345 3840 8348 3842 8357
      3849 8360 3852 8364 3845 8385 3848 8393
      3842 8399 3848 8417 3852 8419 3855 8417
      3855 8419 3883 8430 3892 8347 3832 8328
      3831 8335

The radar

The Cincinnati radar (KILN), 77 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bracken

When
June 10, 5:55 PM EST to 5:59 PM EST
Where
Bracken County, 1.05 mi E of Foster
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.797, -84.201

A couple of trees were downed on Route 8 due to thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521233.